Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 55, NWS El Paso, TX

August 15, 2006Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 15, 2006, 1:22 PM MDT for Grant County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2006, 1:22 PM MDT (19:22 UTC)
Expired
Aug 15, 2006, 3:15 PM MDT
In force
113 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:16 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 15, 12:16 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1216 PM MDT TUE AUG 15 2006

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS WHILE A FRONT AND UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION. THIS WEATHER PATTERN WILL PRODUCE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINS THE NEXT FEW DAYS. FLOODING MAY
OCCUR WITH SOME STORMS OVER A FEW AREAS.

&&

.DISCUSSION...
ACTIVE WEATHER PATTERN NOW ESTABLISHED AND SHOULD CONTINUE
THROUGH AT LEAST TOMORROW NIGHT IF NOT LONGER. DEEP EAST TO
SOUTHERLY FLOW THROUGH MIDDLE TROPOSPHERE HAS TRANSPORTED DEEP
ABUNDANT MOISTURE INTO THE CWA WITH PRECIPITABLE WATER AMOUNTS AT
1.6 TODAY. ATTENDANT INSTABILITY ALSO MODERATE WITH CAPES AROUND
1000 TO 2000 J/KG DESPITE CLOUD COVER. MEANWHILE WEAK FRONT HAS
BECOME NEARLY STATIONARY ACROSS THE CWA WHILE WEAK CLOSED LOW
MOVES JUST SOUTH OF THE BORDER. FRONT WILL REMAIN ACROSS THE
REGION INTO WEDNESDAY WHILE YET A SECOND CLOSED LOW MOVES ACROSS
THE CWA FROM THE WEST. GIVEN THE MOISTURE AND INSTABILITY,THESE
LIFTING MECHANISM WILL PRODUCE NUMEROUS THUNDERSTORMS THROUGH AT
LEAST TOMORROW NIGHT. DEEP MOISTURE PRECLUDES MUCH ENTRAINMENT
WHILE DEEP LAYER WIND SPEEDS WILL BE ONLY AROUND 10 KT INDICATING
SLOW MOVING STORMS. THUS FLOOD THREAT WILL PERSIST AND HAVE
EXTENDED FLASH FLOOD WATCH THROUGH WEDNESDAY NIGHT.

MAJOR MODEL DIFFERENCES AFTER WEDNESDAY. WRF EXTENDS STRONG UPPER
RIDGE WESTWARD ACROSS THE CWA WITH MOISTURE INFLOW DIVERTED WEST
OF THE CWA ALONG WITH DRYING AND WARMING ALOFT. IN CONTRAST GFS
KEEPS THE CWA BETWEEN RIDGE OVER TEXAS AND WEST COAST TROUGH WITH
DEEP MOIST SOUTHERLY FLOW AND EMBEDDED WAVES SUSTAINING HEAVY RAIN
THREAT. AT MOMENT WILL INCREASE THUNDER ACTIVITY THURSDAY AND
FRIDAY AS WRF HAS BEEN TOO FAST IN DRYING OUR AREA OUT THIS
SEASON.

&&

.AVIATION...
WIDESPREAD AREAS OF MVFR CEILINGS AND VISIBILITIES WITH ISOLATED
IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  86  68  88  70 /  70  60  50  40  40
SIERRA BLANCA TX        64  77  59  75  63 /  70  60  50  40  40
LAS CRUCES              67  84  68  86  70 /  70  60  50  40  40
ALAMOGORDO              66  87  67  86  70 /  70  60  50  40  40
CLOUDCROFT              48  66  47  65  49 /  80  70  50  40  40
TRUTH OR CONSEQUENCES   65  85  67  84  68 /  70  60  50  40  40
SILVER CITY             59  77  60  77  61 /  80  70  50  40  40
DEMING                  66  86  66  86  66 /  70  60  50  40  40
LORDSBURG               66  86  64  85  66 /  80  60  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WED NIGHT TXZ 055>056 NMZ 022>025-
030>032

05 ROGASH
Hazardous weather outlook, Aug 15, 10:40 AM MDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1040 AM MDT TUE AUG 15 2006

NMZ022>025-030>032-TXZ055-056-161645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1040 AM MDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY NIGHT
FOR FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING
HEAVY RAIN WILL OCCUR THIS AFTERNOON AND TONIGHT. THE STORMS WILL BE
SLOW MOVING AND PRODUCE HEAVY RAINFALLS WITH RAIN AMOUNTS EXCEEDING
2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING ALONG
DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY DRAINED
AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH FRIDAY WITH HEAVY RAINFALL AND SOME FLOODING POSSIBLE.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY
AND NIGHT THROUGH FRIDAY. DRIER CONDITIONS MAY BE POSSIBLE FOR
NEXT WEEKEND IF THE PLUME SHIFTS TO THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

ROGASH

In the hours before

Special weather statement, Aug 15, 1:04 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
104 PM MDT TUE AUG 15 2006

TXZ055-152015-
EL PASO TX-
104 PM MDT TUE AUG 15 2006

...THUNDERSTORMS ARE FORMING AND MOVING INTO EL PASO  COUNTY...

AT 105 PM NATIONAL WEATHER SERVICE DOPPLER RADAR IS SHOWING
SCATTERED THUNDERSTORMS STARTING TO FROM IN AND NEAR EL PASO COUNTY.
THE AIR MASS IS VERY MOIST AND UNSTABLE AND THESE STORMS WILL
CONTINUE TO FORM RAPIDLY AND PRODUCE HEAVY RAINFALL IN A SHORT
PERIOD OF TIME. IN ADDITION THESE STORMS WILL BE MOVING SLOWLY TO
THE NORTHEAST BRINING AN ADDITIONAL POTENTIAL FOR FLASH FLOODING.

STAY ALERT FOR ADVISORIES AND WARNINGS AND BE PREPARED TO ACT
IMMEDIATELY IF A FLASH FLOOD WARNING IS ISSUED.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:03 PM MDTFlash Flood WarningEPZSierra117 min
Aug 14, 7:29 PM MDTFlash Flood WarningEPZGrant2 hr
Aug 15, 12:02 PM MDTFlash Flood WarningEPZGrant88 min
Aug 15, 1:03 PM MDTFlash Flood WarningEPZDoña Ana4 hr
Aug 15, 1:19 PM MDTFlash Flood WarningEPZLuna116 min
Aug 15, 2:56 PM MDTFlash Flood WarningEPZLuna2 hr
Aug 15, 4:46 PM MDTFlash Flood WarningEPZDoña Ana119 min
Aug 15, 2:12 PM MDTFlash Flood WarningEPZEl Paso2 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.